Statin side effects disappear if you aren’t aware you’re taking the drug

Patients taking statins report no increase in muscle problems as long as they are unaware that they are taking the drug, a new study has found.

During the blind phase of the trial, researchers from the National Heart and Lung Institute at Imperial College observed 10,180 patients between the ages of 40 and 79, all of whom had hypertension and at least three other cardiovascular risk factors.

The patients were randomly assigned either 10mg of atorvastatin or a placebo and followed for three years.

Those who knew they were taking statins were 41 per cent more likely to complain of muscular symptoms, according to the study, published in The Lancet.

Professor Peter Sever, the study’s lead author, said: ‘Just as the placebo effect can be very strong, so too can the nocebo effect. This is not a case of people making up symptoms, or that the symptoms are “all in their heads”. Patients can experience very real pain as a result of the nocebo effect and the expectation that drugs will cause harm. What our study shows is that it’s precisely the expectation of harm that is likely causing the increase in muscle pain and weakness, rather than the drugs themselves.

‘We know that statins can prevent a significant number of heart attacks and strokes. We know there is a small increase in the risk of diabetes, and at high doses there is a very small increase in myopathy, but overall the benefits greatly outweigh the harms. Widespread claims of high rates of statin intolerance still prevent too many people from taking an affordable, safe and potentially life-saving medication.’

The trial referred to in the study was carried out between 1998 and 2004, before it was widely believed that statins cause muscular side effects.

The authors say that this could mean the ‘nocebo effect’ is underestimated in this trial.

Research published in BMJ Open this week suggested that more than six million at-risk people were either not taking statins or were not taking a high enough dose.

A review published in The Lancet last year argued that the side effects of statins were widely exaggerated.

Professor Sever told the Guardian that warnings of side effects such as muscle pain and weakness should be removed from packets of the drugs.

Instant analysis
Many GPs know from experience that patients taking statins often report side effects in a prevalence far greater than would sometimes be expected. This significant study suggests why. There appears to be a ‘nocebo’ effect where muscle-related symptoms are reported by people taking statins only when they were aware they were taking them and not when they were given them ‘blinded’ in the study — in other words, given a statin but the patient did not know if it was a statin or placebo tablet.

These results should significantly reassure both patients and doctors that the majority of side effects reported to be linked to statin use do not appear to be directly related to the drug, and that statin-related side effects may be exaggerated in some people taking them.

Their benefit does not remain in doubt and they continue to play a critical role in patients with conditions such as ischaemic heart disease, circulatory disorders and strokes.
Research score: 4/5
RH